Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 64, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 21, 2015, 6:40 PM CDT for Decatur County, Ringgold County, Iowa. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2015, 6:40 PM CDT (23:40 UTC)
- Expired
- Jun 21, 2015, 7:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Decatur County, IA, Ringgold County, IA
The radar
The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 7:10 PM CDT | HAIL 1.25 | 5 Se Delphos, IA | |
| Jun 21, 7:16 PM CDT | HAIL 1 | 2 Ssw Decatur City, IA | TIME OF HAIL ESTIMATED USING RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -449 J/kg
- Mixed-layer LCL
- 1616 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
337
WUUS53 KDMX 212340
SVRDMX
IAC053-159-220030-
/O.NEW.KDMX.SV.W.0064.150621T2340Z-150622T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT SUN JUN 21 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
SOUTHWESTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...
* UNTIL 730 PM CDT
* AT 639 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
MOUNT AYR...MOVING EAST AT 30 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
MOUNT AYR...LAMONI...DIAGONAL...KELLERTON...GRAND RIVER...
REDDING...BENTON...MALOY...DELPHOS...BEACONSFIELD...LAMONI
MUNICIPAL AIRPORT AND MT AYR MUNICIPAL AIRPORT.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4060 9445 4081 9447 4082 9385 4058 9384
4057 9432
TIME...MOT...LOC 2339Z 283DEG 27KT 4070 9434
HAIL...1.00IN
WIND...<50MPH
$$
COGIL3 follow-up statements
224
WWUS53 KDMX 220006
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
706 PM CDT SUN JUN 21 2015
IAC053-159-220030-
/O.CON.KDMX.SV.W.0064.000000T0000Z-150622T0030Z/
RINGGOLD IA-DECATUR IA-
706 PM CDT SUN JUN 21 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN RINGGOLD AND SOUTHWESTERN DECATUR COUNTIES...
AT 706 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
MOUNT AYR...MOVING SOUTHEAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
LOCATIONS IMPACTED INCLUDE...
MOUNT AYR...LAMONI...KELLERTON...GRAND RIVER...BEACONSFIELD...LAMONI
MUNICIPAL AIRPORT AND MT AYR MUNICIPAL AIRPORT.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 1 AND 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4061 9435 4069 9430 4082 9401 4082 9385
4058 9384 4057 9432
TIME...MOT...LOC 0006Z 295DEG 23KT 4062 9426
HAIL...1.50IN
WIND...<50MPH
$$
COGIL111
WWUS53 KDMX 220021
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
721 PM CDT SUN JUN 21 2015
IAC053-220030-
/O.CAN.KDMX.SV.W.0064.000000T0000Z-150622T0030Z/
DECATUR IA-
721 PM CDT SUN JUN 21 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DECATUR COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4063 9427 4065 9419 4064 9403 4058 9403
4057 9432 4058 9430
TIME...MOT...LOC 0020Z 300DEG 23KT 4057 9417
$$
IAC159-220030-
/O.CON.KDMX.SV.W.0064.000000T0000Z-150622T0030Z/
RINGGOLD IA-
721 PM CDT SUN JUN 21 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN RINGGOLD COUNTY...
AT 720 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
MOUNT AYR...MOVING SOUTHEAST AT 25 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN RINGGOLD COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4063 9427 4065 9419 4064 9403 4058 9403
4057 9432 4058 9430
TIME...MOT...LOC 0020Z 300DEG 23KT 4057 9417
HAIL...1.50IN
WIND...<50MPH
$$
COGIL161
WWUS53 KDMX 220028
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
728 PM CDT SUN JUN 21 2015
IAC159-220037-
/O.EXP.KDMX.SV.W.0064.000000T0000Z-150622T0030Z/
RINGGOLD IA-
728 PM CDT SUN JUN 21 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RINGGOLD COUNTY
WILL EXPIRE AT 730 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4063 9427 4065 9419 4064 9403 4058 9403
4057 9432 4058 9430
TIME...MOT...LOC 0026Z 283DEG 27KT 4057 9417
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:47 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 21, 3:47 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 347 PM CDT SUN JUN 21 2015 .SHORT TERM /TONIGHT/... ISSUED AT 321 PM CDT SUN JUN 21 2015 COMPLEX FORECAST TONIGHT AS WE WILL BE DEALING WITH A COUPLE OF DIFFERENT THINGS. ACROSS SOUTHERN IOWA...THE FRONTAL BOUNDARY THAT WENT THROUGH US YESTERDAY HAS STALLED ACROSS NORTHERN MISSOURI AND WILL BEGIN TO SHIFT NORTH AS A WARM FRONT AT SOME POINT THIS EVENING. MODELS HAVE BEEN TRYING TO DO THIS AS EARLY AS LATE AFTERNOON WITH EACH UPDATE BUT THE FRONT HAS NOT BUDGED ALL DAY AND HAS BEEN RAKING NORTHERN MISSOURI ALL DAY. EVENTUALLY THIS WILL WORK NORTH...THOUGH PROBABLY NOT UNTIL MID EVENING AT THE EARLIEST THEN LIFT ACROSS THE SOUTHWEST HALF BY 12Z MONDAY. SOME STRONG STORMS COULD DEVELOP ALONG THIS BOUNDARY AND ALSO PRODUCE LOCALLY HEAVY RAINFALL. ACROSS NORTHERN IOWA WE ARE EXPECTING TO DEVELOP IN EARNEST ACROSS THE DAKOTAS THIS EVENING THEN MERGE INTO AN MCS TONIGHT AND ROLL INTO MN AND POSSIBLY BRUSH NORTHERN IA LATE TONIGHT INTO MONDAY MORNING. SO FAR ALL THE MODELS SUGGEST THIS SCENARIO HOWEVER IT IS WORTH A MENTION THAT THE NAMDNG IS THE ONLY MODEL THAT DROPS THIS MCS INTO NORTHERN IOWA...WHICH WOULD BRING SEVERE STORMS AND HEAVY RAINFALL INTO THE AREA. THIS IS NOT THE LIKELY SCENARIO GIVEN THE STRONG WARM ADVECTION FORECAST TO TAKE PLACE ACROSS SOUTHERN/SOUTHWEST IOWA BUT IT IS WORTH WATCHING. CONSEQUENTLY POPS ARE THE TRICKIEST PART OF THE FORECAST...BOTH IN TIMING AND LOCATION. I WENT WITH THE LEADING EDGE OF THE WARM ADVECTION AS THE FAVORED AREAS FOR PRECIP AND SHIFT POPS GRADUALLY NORTHEAST WITH TIME WHICH IS KIND OF A BLEND OF THE NAM AND HI-RES MODELS. .LONG TERM /MONDAY THROUGH SUNDAY/... ISSUED AT 321 PM CDT SUN JUN 21 2015 SHOWERS AND THUNDERSTORMS WILL END FROM SOUTHWEST TO NORTHEAST ACROSS THE STATE MONDAY WITH SHORTWAVE TROUGH EXITING TO THE UPPER MIDWEST. MUCH OF THE STATE WILL REMAIN IN THE WARM SECTOR MONDAY AHEAD OF AN ADVANCING WEAK FRONT BRINGING WARMER TEMPERATURES AND MUGGY CONDITIONS. DRIER AND COOLER AIR SETTLES INTO MOST OF IOWA BEHIND THE FRONT ON TUESDAY. THE FRONT BEGINS TO LIFT NORTH AGAIN LATE TUESDAY INTO WEDNESDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT AIDED BY SHORTWAVES MOVING THROUGH WESTERLY FLOW ALOFT. UPPER TROUGH DEEPENS LATE IN THE WEEK WITH SHORTWAVE ENERGY DIGGING THROUGH THE UPPER FLOW OVER THE NORTHERN PLAINS. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEAR AN ADVANCING COLD FRONT WITH TEMPERATURES TRENDING BELOW NORMAL. && .AVIATION...21/18Z ISSUED AT 1250 PM CDT SUN JUN 21 2015 CONDITIONS WILL GENERALLY BE VFR THROUGH 03Z WITH MORE LOCALIZED MVFR CONDITIONS. A FRONTAL BOUNDARY ACROSS NORTHERN MO WILL GRADUALLY LIFT NORTH ACROSS CENTRAL IOWA THIS EVENING INTO THE OVERNIGHT AND BY 12Z SHOULD BE ROUGHLY ALONG A KFOD TO KOTM LINE. A FEW STORMS ARE POSSIBLE ALONG THAT FRONTAL BOUNDARY. SOUTH OF THE FRONT THERE WILL BE SOME PATCHY LIGHT FOG FOLLOWED BY INCREASING SOUTHERLY SURFACE WINDS LATE TONIGHT INTO MONDAY MORNING. ACROSS NORTHERN IOWA...A COMPLEX OF STORMS EXPECTED TO FIRE IN THE DAKOTAS THIS AFTERNOON WILL MAKE ITS WAY INTO MN TONIGHT AND POSSIBLY AFFECT KMCW LATE TONIGHT INTO MONDAY MORNING. THE MCS MAY IMPACT THE NORTHWARD PROGRESSION OF THE FRONTAL BOUNDARY AS WELL SO THIS WILL NEED TO BE WATCHED. SURFACE FLOW AFT 22/14Z WILL BE SOUTHEASTERLY AT 15G25KTS. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FAB LONG TERM...ANGLE AVIATION...FAB
Hazardous weather outlook, Jun 21, 4:02 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 402 PM CDT SUN JUN 21 2015 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-222115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 402 PM CDT SUN JUN 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT IN NORTH CENTRAL IOWA. DAMAGING WINDS...HAIL AND HEAVY RAIN WILL BE POSSIBLE IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY. A FEW OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND HEAVY RAIN. ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY MORNING AND LATE THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN NORTH CENTRAL IOWA EARLY MONDAY.
In the hours before
Special weather statement, Jun 21, 6:26 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT SUN JUN 21 2015
IAZ092>094-220030-
TAYLOR IA-DECATUR IA-RINGGOLD IA-
626 PM CDT SUN JUN 21 2015
...STRONG STORM TO PASS FROM TAYLOR TO RINGGOLD COUNTY...
AT 625 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF LENOX...OR 11 MILES WEST OF MOUNT AYR...MOVING
EAST AT 30 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT AYR...LAMONI...CLEARFIELD...DIAGONAL...KELLERTON...BENTON...
MALOY...DELPHOS...LAMONI MUNICIPAL AIRPORT AND MT AYR MUNICIPAL
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4067 9458 4084 9453 4076 9385 4057 9391
4057 9420
TIME...MOT...LOC 2325Z 283DEG 28KT 4074 9446
COGILThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:07 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Wayne | 23 min |
| Jun 20, 9:57 PM CDT | Flash Flood Warning | DMX | Appanoose, Davis, Wayne | 6 hr |
| Jun 21, 1:54 AM CDT | Dense Fog Advisory | DMX | Appanoose, Black Hawk, Bremer, Davis, Grundy, Jasper and 7 more | 7 hr |
| Jun 21, 6:26 PM CDT | Special Weather Statement | DMX | Ringgold | 64 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.